The Open UniversitySkip to content

The Hausdorff dimension of the visible sets of planar continua

O'Neil, Toby (2007). The Hausdorff dimension of the visible sets of planar continua. Transactions of the American Mathematical Society, 359(11) pp. 5141–5170.

Full text available as:
PDF (Not Set) - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (347Kb)
Google Scholar: Look up in Google Scholar


For a compact set $\Gamma\subset\Bbb{R}^2$ and a point $x$, we define the visible part of $\Gamma$ from $x$ to be the set

$\Gamma_x = \{u \in\Gamma : [x, u] \cap\Gamma = \{u\}\}.$

(Here $[x, u]$ denotes the closed line segment joining $x$ to $u$.)

In this paper, we use energies to show that if $\Gamma$ is a compact connected set of Hausdorff dimension larger than one, then for (Lebesgue) almost every point $x\in\Bbb{R}^2$, the Hausdorff dimension of $\Gamma_x$ is strictly
less than the Hausdorff dimension of $\Gamma$. In fact, for almost every $x$,

$\dim_H(\Gamma_x)\leq \frac{1}{2}+\sqrt{\dim_H(\Gamma){-}\frac{3}{4}}.$

We also give an estimate of the Hausdorff dimension of those points
where the visible set has dimension larger than $\sigma+\frac{1}{2}+\sqrt{{\dim_H}{(\Gamma)}{-}{\frac{3}{4}}}$ for $\sigma > 0$.

Item Type: Journal Article
ISSN: 0002-9947
Keywords: Hausdorff dimension; connected; visible sets
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Item ID: 2141
Depositing User: Toby O'Neil
Date Deposited: 15 Aug 2007
Last Modified: 06 Dec 2010 17:37
Share this page:

Actions (login may be required)

View Item
Report issue / request change

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340